Winter Storm, Faribault
- When
- February 15, 7:00 PM CST to February 16, 8:00 PM CST
- Where
- Faribault forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.674, -93.948 (the zone’s center; the record gives no point)
A surface low pressure system moved out of the Four Corners area on the 14th, reached South Central Nebraska during the afternoon of the 15th. By the late afternoon on the 16th, the storm center had moved east into Central Illinois.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A surface low pressure system moved out of the Four Corners area on the 14th, reached South Central Nebraska during the afternoon of the 15th. By the late afternoon on the 16th, the storm center had moved east into Central Illinois. A narrow band of heavy snow fell Southeast of a line from Frost to Wells to Merton. Some snow totals of note during this event include Kiester 7 inches, Wells 7 inches, Albert Lea 6 inches, Merton 5 inches. Sustained winds in the 10 to 20 mph range also contributed to blowing and drifting snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Feb 15, 3:28 PM CST, 3 hours 32 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
328 PM CST WED FEB 15 2006
.DISCUSSION...
GOOD RUN TO RUN CONTINUITY WITH 12Z NAM...18Z NAM...AND 12Z GFS.
PRIMARY FORCING...AS SEEN IN THE LIFT ASSOCIATED WITH THE
AGEOSTROPHIC WIND DISPLAYED ON CROSS SECTIONS PERPENDICULAR TO THE
THERMAL FIELD...AND NEGATIVE EPV AT 600 MB...ARE FORECAST BY BOTH
MODELS TO MOVE ACROSS SOUTH CENTRAL MINNESOTA INTO SOUTH PARTS OF
WEST CENTRAL WI. THIS IS VERY SIMILAR TO OUR EARLIER GRIDS...AND
WHERE WS WARNING WAS ISSUED THIS MORNING FOR LATER THIS EVENING
INTO THURSDAY NIGHT.
AS ALLUDED TO BY THE MIDNIGHT SHIFT...CONCERN IS THAT VERY DRY AIR
NORTH OF THE 600-700 MB DEFORMATION AXIS...AND SUBSIDENCE NORTH OF
THIS AXIS...WILL LIKELY FORM AN EXTREMELY SHARP CUTOFF TO THE
NORTH SIDE OF THE STORM/DEFORMATION ZONE. SO...WE HAVE TRIMMED
BACK THE SNOW AMOUNTS NORTH OF THE WARNING AREA...BUT KEPT THE 7-9
AMOUNTS IN THE WARNING AREA.
BOTH NAM AND GFS ALLOW COLDEST AIR OF THE SEASON TO MOVE INTO THE
CWA FRIDAY INTO SATURDAY. LEFT GRIDS ALONE...BUT MAY HAVE TO LOWER
MAX TEMPERATURES ON SATURDAY.
LONGER TERM...SATURDAY NIGHT THROUGH WEDNESDAY
MODELS CONTINUE TO EXHIBIT DECENT AGREEMENT DURING THE EXTENDED
FORECAST PERIOD...SO LITTLE IN THE WAY OF CHANGES HAVE BEEN MADE.
THE PERIOD WILL BE MARKED BY A SPELL OF SUB-NORMAL TEMPERATURES AS
ARCTIC AIR REMAINS ENTRENCHED ACROSS THE UPPER MIDWEST. THE BELOW
AVERAGE TEMPERATURE FORECAST IS SUPPORTED BY THE GFS 850 MB
STANDARDIZED ANOMALIES...WHICH PROG 850MB TEMPERATURES TO BE AT LEAST 2
STANDARD DEVIATIONS BELOW CLIMATOLOGY THROUGH THE WEEKEND.
TEMPERATURES SHOULD MODERATE SLIGHTLY BY MID WEEK AS THE TROUGH AND
ASSOCIATED ARCTIC AIR SHIFT TO THE EASTERN CONUS. THE MAJORITY OF
THE PERIOD APPEARS DRY...WITH THE EXCEPTION OF SUNDAY NIGHT AND
MONDAY. THE GFS PROGS AN AREA OF ISENTROPIC LIFT ON THE 285K SURFACE
TO SKATE ACROSS SOUTHERN MINNESOTA. THERE IS LITTLE IN THE WAY OF
UPPER LEVEL SUPPORT...SO HAVE ONLY INTRODUCE 20 POPS FOR THE EXTREME
SOUTH AT THIS POINT.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO MIDNIGHT CST
THURSDAY NIGHT FOR GOODHUE COUNTY(IES).
WINTER STORM WARNING FROM 9 PM THIS EVENING TO MIDNIGHT CST
THURSDAY NIGHT FOR BLUE EARTH-FARIBAULT-FREEBORN-MARTIN-
RICE-STEELE-WASECA-WATONWAN COUNTY(IES).
WI...WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO MIDNIGHT CST
THURSDAY NIGHT FOR CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE
COUNTY(IES).
&&
RJN/LSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1200 PM CST WED FEB 15 2006 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 161200- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1200 PM CST WED FEB 15 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SNOW WILL MOVE INTO SOUTHERN MINNESOTA THIS EVENING AND SPREAD NORTH AND EAST INTO PORTIONS OF WEST CENTRAL WISCONSIN LATE TONIGHT. SNOW ACCUMULATIONS OF ONE TO THREE INCHES ARE POSSIBLE OVERNIGHT...ESPECIALLY ACROSS SOUTHERN MINNESOTA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SIGNIFICANT SNOW ACCUMULATIONS ARE POSSIBLE FOR PARTS OF SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN ON THURSDAY. A WINTER STORM WARNING IS IN EFFECT FOR THESE AREAS. CHECK THE LATEST WINTER WEATHER STATEMENTS FOR MORE SPECIFIC DETAILS. IT STILL APPEARS THAT AREAS SOUTH OF A LINE FROM ST JAMES...THROUGH RED WING...TO BLOOMER WISCONSIN...WILL BE UNDER THE GREATEST THREAT FOR 6 OR MORE INCHES OF SNOW. BRISK NORTHWEST WINDS WILL ACCOMPANY THE SNOW ON THURSDAY...WHICH WILL RESULT IN BLOWING AND DRIFTING SNOW AND REDUCED VISIBILITIES. IN ADDITION TO THE SNOW...ARCTIC AIR WILL FOLLOW IN BEHIND THE LOW PRESSURE SYSTEM THURSDAY NIGHT...AND CONTINUE INTO THE WEEKEND. SUB ZERO TEMPERATURES ARE LIKELY BOTH FRIDAY AND SATURDAY MORNING... ESPECIALLY OVER CENTRAL MINNESOTA. A BRISK NORTHWEST WIND COULD DRIVE WIND CHILL READINGS INTO THE MINUS 25 TO MINUS 35 DEGREE RANGE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS AND SNOWFALL OBSERVERS ARE ENCOURAGED TO CALL WITH THEIR SNOW ACCUMULATIONS TONIGHT AND THURSDAY. SCHMIT
The national radar mosaic for the moment the first event began.
4 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, February 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5493022, 5493023, 5493024, 5493025.